Alert archive / Hawaii / Flash Flood Warnings in 2009
Flash Flood Warning 18, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Nov 12, 2009, 6:25 PM HST for Kalawao County, Hawaii. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 12, 2009, 6:25 PM HST (04:25 UTC)
- Expired
- Nov 12, 2009, 8:41 PM HST
- In force
- 2 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kalawao County, HI
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 4.4 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1282 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 895 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
070 WGHW50 PHFO 130425 FFWHFO HIC009-130715- /O.NEW.PHFO.FF.W.0018.091113T0425Z-091113T0715Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HONOLULU HI 625 PM HST THU NOV 12 2009 THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A * FLASH FLOOD WARNING FOR... THE ISLAND OF MAUI IN MAUI COUNTY * UNTIL 915 PM HST * AT 622 PM HST...RADAR SHOWED HEAVY RAIN AND THUNDERSTORMS OVER WINDWARD MAUI...WITH ANOTHER BURST OF HEAVY RAIN APPROACHING FROM THE SOUTH. THE AREA OF HEAVY RAIN WAS MOVING NORTH NEAR 10 MPH. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KAUPO...KIPAHULU...HAMOA...NAHIKU...HUELO...KEANAE AND HANA. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW. DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. TURN AROUND...DON/T DROWN. && BIRCHARD THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN EFFECT FOR THE ISLAND OF MAUI IN MAUI COUNTY. RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP TERRAIN. THIS WARNING MAY NEED TO BE EXTENDED BEYOND 915 PM HST IF FLASH FLOODING PERSISTS. LAT...LON 2099 15629 2095 15602 2064 15586 2051 15646 $$ BIRCHARD
2 follow-up statements
425 WGHW70 PHFO 130549 FFSHFO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 749 PM HST THU NOV 12 2009 HIC009-130715- /O.CON.PHFO.FF.W.0018.000000T0000Z-091113T0715Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MAUI IN MAUI COUNTY- 749 PM HST THU NOV 12 2009 ...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF MAUI IN MAUI COUNTY UNTIL 915 PM HST... THUNDERSTORMS WITH MODERATE TO HEAVY RAIN CONTINUE TO AFFECT WINDWARD MAUI...ESPECIALLY ALONG THE NORTH SLOPES OF HALEAKALA... FROM PAIA TO KEANAE TO HANA. RAINFALL HAS RECENTLY EASED ALONG THE SOUTH FACING SLOPES...AND IS ALSO EXPECTED TO GRADUALLY EASE OVER THE NORTH FACING SLOPES OVER THE NEXT HOUR. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW. DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. TURN AROUND...DON/T DROWN. && RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP TERRAIN. THIS WARNING MAY NEED TO BE EXTENDED BEYOND 915 PM HST IF FLASH FLOODING PERSISTS. LAT...LON 2099 15629 2095 15602 2064 15586 2051 15646 $$ BIRCHARD
818 WGHW70 PHFO 130641 FFSHFO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 841 PM HST THU NOV 12 2009 HIC009-130650- /O.CAN.PHFO.FF.W.0018.000000T0000Z-091113T0715Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MAUI IN MAUI COUNTY- 841 PM HST THU NOV 12 2009 ...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF MAUI IN MAUI COUNTY... WEATHER RADAR SHOWED THAT THE RECENT HEAVY RAINFALL HAS MOVED OFFSHORE. THUS THE FLASH FLOOD WARNING IS CANCELLED. A FLASH FLOOD WATCH REMAINS IN EFFECT. LAT...LON 2099 15629 2095 15602 2064 15586 2051 15646 $$ BIRCHARD
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Nov 12, 3:45 PM HST, 2 hours 40 minutes earlier.
Area forecast discussion, Nov 12, 3:45 PM HST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 345 PM HST THU NOV 12 2009 .SYNOPSIS... UNSETTLED WEATHER CONTINUES WITH LOCALLY HEAVY RAINS AND THUNDERSTORMS POSSIBLE THROUGH FRIDAY NIGHT. A LOW WEST OF THE STATE WILL MAINTAIN WINDS OUT OF THE SOUTHEAST THIS TONIGHT BEFORE GRADUALLY TRENDING BACK TO THE EAST LATE AND INTO TOMORROW. STRONG TRADE WINDS ARE EXPECTED OVER THE WEEKEND WITH ABOVE AVERAGE RAINFALL. RAINFALL WILL TAPER OFF EARLY NEXT WEEK...BUT LIKELY REMAIN WETTER THAN AVERAGE. && .DISCUSSION... THE DEEP LAYERED UPPER LEVEL LOW WEST OF THE STATE CONTINUES TO MOVE WEST-SOUTHWEST. A SHORTWAVE TROUGH ROUNDING THE BASE OF THE LOW BEGAN FIRING OFF CONVECTION SOUTHWEST OF THE BIG ISLAND A FEW HOURS AGO. ADDITIONAL SHOWERS AND THUNDERSTORMS EAST OF THE BIG ISLAND CONTINUE MOVING ASHORE. MOST OF THE SHOWERS ARE ALSO MODERATE TO HEAVY AS THEY ARE FEELING THE EFFECTS OF THE AFORMENTIONED SHORTWAVE AND ASSOCIATED FALLS IN 500 MB TEMPS AND INCREASED MID LEVEL LAPSE RATES. AS THE LOW CONTINUES TO MOVE WEST THE AREA OF HEAVY SHOWERS AND THUNDERSTORMS WILL MOVE UP THE ISLAND CHAIN FROM THE SOUTH AND SOUTHEAST...REACHING OAHU AROUND OR JUST AFTER SUNSET THEN KAUAI LATER TONIGHT. THE ATMOSPHERE WILL REMAIN UNSTABLE ON FRIDAY. VEERED LOW LEVEL FLOW AND RESULTANT MOISTURE ADVECTION FROM THE SOUTHEAST WARRANTS AN EXTENSION OF THE FLASH FLOOD WATCH THROUGH AT LEAST TOMORROW AFTERNOON. SHOWER ACTIVITY IN THE VICINITY OF THE BIG ISLAND WILL MAINTAIN CHANCES OF FROZEN PRECIP OVERNIGHT. WILL NOT BE MAKING ANY CHANGES TO THE WINTER WEATHER ADVISORY. THE GRIDS HAVE BEEN ADJUSTED AND FINE TUNED TO REFLECT THIS AS ACCURATELY AS POSSIBLE. HAVE KEPT CHANCES OF THUNDERSTORMS IN THE GRIDS OVER MUCH OF THE FORECAST AREA THROUGH FRIDAY NIGHT. AS THE LOW TRACKS FURTHER WEST...IT WILL CARRY ITS ASSOCIATED COLD POOL/INSTABILITY WITH IT. INTO THE WEEKEND...STILL EXPECTING WINDS TO RETURN TO A MORE EASTERLY DIRECTION AS THEY INCREASE...THEN INTO NEXT WEEK TREND BACK TOWARDS A MORE EAST-NORTHEAST DIRECTION ONCE AGAIN. THE TRADE WINDS WILL STAY BREEZY WITH POPS REMAINING HIGHER THAN AVERAGE THROUGH THE FORECAST PERIOD. && .PREVIOUS DISCUSSION.../ISSUED 1000 AM HST THU/ THERE ISNT MUCH CHANGE IN THE OVERALL FORECAST REASONING FROM THE NIGHT SHIFT. UPPER LEVEL LOW PRESSURE IS NOW LOCATED JUST WEST OF THE STATE. THE ASSOCIATED WEAK SURFACE LOW IS STILL IN THE VICINITY OF KAUAI AND ALSO CONTINUES ITS SLOW WESTWARD DRIFT. DIRECTLY OVER THE ISLANDS SHOWER ACTIVITY REMAINS MOSTLY LIGHT AND SPARSE THIS MORNING. THE HEAVIEST RAIN AND ISOLATED THUNDERSTORMS CONTINUE TO FIRE WITHIN SPITTING DISTANCE OF THE NORTHERN COASTAL WATERS WHERE DYNAMICS REMAIN MOST FAVORABLE. LOOKS LIKE IT SHOULD BE A NICE MORNING FOR MUCH OF THE STATE WITH THE BIG ISLAND SEEING THE MOST WINDWARD RAINFALL TO START THE DAY. THIS IS EXPECTED TO CHANGE INTO THE AFTERNOON HOURS. ONLY MODEST FLUCTUATIONS IN BOUNDARY LAYER MOISTURE ARE EXPECTED IN THE TEMPORARY SOUTH TO SOUTHEASTERLY FLOW...ALTHOUGH THE DEPTH MAY INCREASE. HOWEVER...GIVEN THE SLOW MOVEMENT TO THE LOW...COOLER MID LEVEL AIR WILL WRAP THE BASE OF THE LOW AND ADVECT OVER THE STATE BY THIS AFTERNOON. THIS WILL DROP 500 MB TEMPS BY 2-3 DEG CELSIUS. THE RESULTANT STEEPENING MID LEVEL LAPSE RATES... COMBINED WITH MAX DAYTIME INSOLATION WILL LIKELY TRIGGER HEAVY RAINFALL AND A FEW THUNDERSTORMS INTO THE AFTERNOON HOURS. THE EAST-SOUTHEAST LOW LEVEL FLOW MAY ALSO INDUCE ADDITIONAL LEEWARD CONVERGENCE AND PLUME SHOWERS...WHICH MAY PROVIDE MORE PERSISTENT FOCUSED VERTICAL MOTION AS WELL...PARTICULARLY FOR WINDWARD OAHU. RIGHT NOW THE GRIDS ARE LOOKING IN PRETTY GOOD SHAPE WITH ONLY SOME MINOR FINE TUNING NEEDED. A GRID UPDATED WILL ACCOMPANY FOLLOW SHORTLY. OBSERVATIONS ACROSS THE BIG ISLAND SUMMITS ARE STILL REACHING OR EXCEEDING ADVISORY CRITERIA OF 30 MPH. AS THE LOW CONTINUES TO SHIFT WEST TODAY...THE SOUTHERN STREAM JET MAX UNDERCUTTING THE LOW WILL WEAKEN SLIGHTLY AND SHIFT WEST AS WELL. WINDS ACROSS THE SUMMITS SHOULD WEAKEN IN RESPONSE. CURRENTLY...WIND OBSERVATIONS FROM THE MORE RELIABLE SENSORS ARE HOVERING RIGHT AROUND OR JUST BELOW 30 MPH. WITH THE DOWNWARD TREND CONTINUING...WILL CANCEL THE WIND ADVISORY WITH THE MORNING UPDATE. NOT PLANNING ANY BIG CHANGES TO THE LONGER TERM FORECAST RIGHT NOW. THE THREAT OF THUNDERSTORMS WILL CONTINUE THROUGH TOMORROW UNTIL THE COLD POOL ALOFT SHIFTS FAR ENOUGH WEST TO REMOVE THUNDER/HEAVY RAIN FROM THE GRIDS. FRIDAY INTO THE WEEKEND WINDS WILL BACK TO A MORE EAST-NORTHEAST DIRECTION AGAIN AND REMAIN BREEZY AS HIGH PRESSURE KEEPS A SOLID GRIP ON THE PACIFIC TO OUR IMMEDIATE NORTH. LINGERING INSTABILITY...MOISTURE UPSTREAM...AND ENHANCED EVAPORATION FROM THE INCREASED TRADE WINDS WILL KEEP THE FORECAST ON THE WETTER SIDE INTO NEXT WEEK. && .MARINE... LARGE NORTHEAST SWELL CONTINUES TO IMPACT EXPOSED EAST AND NORTH FACING SHORES. SURF ALONG WINDWARD OAHU AND KAUAI IS EXPECTED TO PERSIST NEAR WARNING LEVELS FRIDAY. THE HIGH SURF WARNING HAS BEEN EXTENDED THROUGH 6 PM HST FRIDAY. NO CHANGES WERE MADE THE THE HIGH SURF ADVISORY THOUGH. AS THE SWELL SLOWLY DIMINISHES AND BECOMES MORE EASTERLY IT WILL DIMINISH ALONG NORTH FACING SHORES. THE LARGEST PORTION OF THE SWELL WILL BE AFFECTING KAUAI/OAHU TOMORROW. A SMALL CRAFT ADVISORY IS IN EFFECT FOR WINDS AND SEAS OVER THE MAJORITY OF THE COASTAL WATERS. AS TRADES INCREASE FRIDAY INTO THE WEEKEND...THE SCA WILL LIKELY BE EXTENDED AT SOME POINT PRIOR TO ITS EXPIRATION...AT LEAST FOR THE TYPICALLY WINDIER CHANNELS. && .AVIATION... NUMEROUS TO FREQUENT SHRA/TSRA ARE OVERTAKING THE STATE FROM SOUTHEAST TO NORTHWEST. BIG ISLAND AND MAUI COUNTY ARE SEEING MAINLY MVFR CONDITIONS WITH EMBEDDED IFR CIGS/VIS AROUND THE HEAVIEST SHRA/TSRA. POOR CONDITIONS WITH WIDESPREAD FLIGHT RESTRICTIONS WILL CONTINUE ACROSS THE FORECAST AREA OVERNIGHT. && .HFO WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR ALL HAWAII ISLANDS. HIGH SURF ADVISORY UNTIL 6 AM HST FRIDAY FOR NIIHAU-OAHU NORTH SHORE-MOLOKAI-LANAI MAKAI-MAUI WINDWARD WEST-MAUI CENTRAL VALLEY- WINDWARD HALEAKALA-BIG ISLAND NORTH AND EAST. HIGH SURF WARNING UNTIL 6 PM HST FRIDAY FOR KAUAI WINDWARD-OAHU KOOLAU-OLOMANA. WINTER WEATHER ADVISORY UNTIL 6 AM HST FRIDAY FOR BIG ISLAND SUMMITS. SMALL CRAFT ADVISORY UNTIL 4 AM HST FRIDAY FOR ALL HAWAIIAN WATERS EXCEPT MAALAEA BAY- && DEJESUS
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 12, 3:15 PM HST | Areal Flood Advisory | HFO | Hawaii | 2 hr |
| Nov 12, 3:53 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Nov 12, 4:19 PM HST | Areal Flood Advisory | HFO | Hawaii | 62 min |
| Nov 12, 6:32 PM HST | Special Marine Warning | HFO | 74 min | |
| Nov 12, 9:41 PM HST | Small Craft Advisory | HFO | 10 days | |
| Nov 13, 1:51 AM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Nov 13, 3:16 AM HST | Flash Flood Warning | HFO | Honolulu | 5 hr |
| Nov 13, 3:20 AM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
| Nov 13, 3:36 AM HST | Flash Flood Warning | HFO | Kauai | 4 hr |
| Nov 13, 4:31 AM HST | Special Marine Warning | HFO | 119 min | |
| Nov 13, 4:40 AM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Nov 13, 4:56 AM HST | Special Marine Warning | HFO | 39 min | |
| Nov 13, 6:32 AM HST | Special Marine Warning | HFO | 118 min | |
| Nov 13, 7:45 AM HST | Areal Flood Advisory | HFO | Hawaii | 2 hr |
Nearby
Flash Flood Warnings in Hawaii, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.